MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM ROD DIAM 6MM CP TI L 600MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM ROD DIAM 6MM CP TI L 600MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 48232600
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Injury (2348); No Known Impact Or Consequence To Patient (2692)
Date of Event 04/19/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that primary surgery was performed on (b)(6) 2013 and devices were implanted from t4 to iliac.Post operatively it was discovered that the rod broke at the head side of t12.Revision surgery took place on (b)(6) 2018.The screw was deployed from t7 to t11 and the rod was cut at the caudal side of the of the t12 and the screw of the t12 was removed.Finally, it was extended with connector and the operation was finished.
 
Additional Manufacturer Narrative
Method: visual inspection, material analysis, device history review, complaint history review, risk assessment.Result: the reported event was confirmed via visual inspection.The rod was confirmed to be fractured into 2 pieces.The device was sent for material analysis.The rod was found to have fractured in fatigue at a contact point with the polyaxial screw.The elemental constituent was consistent with the material listed on the print.No material or manufacturing defects were found.Conclusion: the device was implanted for almost 5 years, the most likely root cause is fatigue fracture of the rod due to length of implantation due to non fusion.The surgical technique states that " while the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.Fatigue fracture of spinal fixation devices, including screws and rods, has occurred.Internal fixation appliances are load sharing devices which are used to obtain alignment until normal healing occurs.In the event that healing is delayed, does not occur, or failure to immobilize the delayed/nonunion results, the implant will be subject to excessive and repeated stresses which can eventually cause loosening, bending or fatigue fracture.The degree or success of union, loads produced by weight bearing, and activity levels will, among other conditions, dictate the longevity of the implant.".
 
Event or Problem Description

Brand Name
XIA 3 TITANIUM ROD DIAM 6MM CP TI L 600MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7493403
Report Number0009617544-2018-00106
Device Sequence Number239159
Product Code NKB
UDI-Device Identifier04546540560582
UDI-Public(01)04546540560582
Combination Product (Y/N)N
PMA/510(K) Number
K113666
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48232600
Device Catalogue Number48232600
Device Lot NumberBLK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/01/2018
Initial Date Received by Manufacturer 04/19/2018
Supplement Date Received by Manufacturer07/20/2018
Initial Report FDA Received Date05/08/2018
Supplement Report FDA Received Date08/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;